Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 17, 2002, 6:48 PM CDT for Texas County, Oklahoma. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2002, 6:48 PM CDT (23:48 UTC)
- Expired
- Jun 17, 2002, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Texas County, OK
The radar
The Amarillo radar (KAMA), 156 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:54 PM CDT | Hail 0.88 | Goodwell, OK | |
| Jun 17, 6:56 PM CDT | Thunderstorm Wind 61 E | Goodwell, OK | Damage was reported to out buildings. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 172348 SVRAMA OKC139-180030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 647 PM CDT MON JUN 17 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TEXAS COUNTY IN THE OKLAHOMA PANHANDLE * UNTIL 730 PM CDT * AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF GOODWELL...OR ABOUT 8 MILES SOUTHWEST OF GUYMON...MOVING SOUTH AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... GOODWELL LARGE HAIL UP TO THE SIZE OF NICKELS...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3672 10204 3651 10203 3650 10096 3672 10096
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:47 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 17, 3:47 PM CDT, 3 hours 1 minute before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 347 PM CDT MON JUN 17 2002 THUNDERSTORMS LOCATED ALONG THE NORTHERN OKLAHOMA PANHANDLE AS A RESULT OF SUBSTANTIAL DAYTIME HEATING OVERCOMING CAPPING INVERSION. STRONGER STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL...GIVEN STRONG UPDRAFT POTENTIAL AND HIGH CLOUD BASES. WILL KEEP POPS THROUGH TONIGHT FOR NORTHWEST FLOW ALOFT AND STRENGTHENING NOCTURNAL LOW LEVEL JET. UPPER LEVEL PATTERN BECOMES WESTERLY UNDER INFLUENCE OF FLAT RIDGE. REDUCE CHANCE OF PRECIP TO SLIGHT...PARTICULARLY ON TUESDAY AFTERNOON AND EVENING AS THE LOW LEVEL FLOW BECOMES MORE SOUTHWESTERLY AND DIFFLUENT. PRESENCE OF COLD FRONT ON THURSDAY AND FRIDAY IMPROVE POTENTIAL FOR STORMS. LATER SHIFTS WILL NEED TO MONITOR POSSIBLE LOW PRESSURE DEVELOPING OVER WESTERN GULF OF MEXICO PER AVIATION/GFS MODEL. THIS PATTERN COULD MODIFY TEMPERATURES DURING THE LATER END OF FORECAST. FCSTID = 8 AMARILLO 64 91 66 91 / 30 20 20 20 BEAVER 65 93 66 92 / 30 20 20 20 BOISE CITY 61 92 62 90 / 30 20 20 20 BORGER 64 93 66 91 / 30 20 20 20 BOYS RANCH 62 91 65 90 / 30 20 20 20 CANYON 64 91 66 91 / 20 20 20 20 CLARENDON 66 94 68 92 / 30 20 20 20 DALHART 61 91 63 90 / 30 20 20 20 GUYMON 63 93 65 92 / 30 20 20 20 HEREFORD 63 91 66 90 / 20 20 20 20 LIPSCOMB 66 94 68 92 / 30 20 20 20 SHAMROCK 66 94 69 93 / 30 20 20 20 WELLINGTON 67 94 69 93 / 30 20 20 20 .AMA... TX...NONE. OK...NONE.
In the hours before
Special weather statement, Jun 17, 1:00 PM CDT, 5 hours 48 minutes before
OKZ001>003-TXZ001>020-172300- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 17 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWESTERN TWO-THIRDS OF THE TEXAS PANHANDLE. THE SLIGHT RISK AREA IS NORTH AND WEST OF A CANYON TO BEAVER LINE. TO THE EAST OF THE LINE...THUNDERSTORMS WILL MOST LIKELY REMAIN BELOW SEVERE THRESHOLDS. A SURFACE LOW PRESSURE CENTER HAS INTENSIFIED OVER SOUTHEASTERN COLORADO...WITH A TROUGH OF LOW PRESSURE EXTENDING INTO THE WESTERN PORTIONS OF THE PANHANDLES. THE LOW PRESSURE CENTER AND TROUGH WILL CONTINUE TO INTENSIFY THROUGH TONIGHT. MEANWHILE...THE FLOW ALOFT WILL REMAIN NORTHWESTERLY WITH WEAK DISTURBANCES EXPECTED TO PASS OVER THE PANHANDLES THIS EVENING. STRONG DAYTIME HEATING...COMBINED WITH RICH LOW-LEVEL MOISTURE HAS CREATED A MODERATELY UNSTABLE ATMOSPHERE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON. AS THE DISTURBANCES ALOFT APPROACH THE AREA LATE THIS AFTERNOON...MID LEVEL TEMPERATURES WILL COOL SLIGHTLY...ALLOWING FOR ISOLATED THUNDERSTORMS TO DEVELOP NEAR THE SURFACE TROUGH. AS THE STORMS MOVE SOUTHEAST AND BECOME MORE SCATTERED DURING THE EARLY EVENING...THEY WILL MOVE INTO AN INCREASINGLY UNSTABLE AIRMASS. UPPER LEVEL WIND PROFILES SUGGEST SOME OF THE THUNDERSTORMS WILL BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL. EMERGENCY MANAGEMENT AGENCIES AND SKYWARN SPOTTER GROUPS THROUGHOUT THE SLIGHT RISK AREA SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON THROUGH THIS EVENING. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES AGAIN ON TUESDAY. THE SURFACE TROUGH AND ASSOCIATED DRYLINE WILL UNDERGO FURTHER INTENSIFICATION ALONG THE TEXAS-NEW MEXICO STATE LINE. FOX
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 56 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.